Phenytoin/isradipine interaction causing severe neurologic toxicity.

Détails

ID Serval
serval:BIB_0ED08CE8502A
Type
Article: article d'un périodique ou d'un magazine.
Sous-type
Etude de cas (case report): rapporte une observation et la commente brièvement.
Collection
Publications
Titre
Phenytoin/isradipine interaction causing severe neurologic toxicity.
Périodique
Annals of Pharmacotherapy
Auteur(s)
Cachat F., Tufro A.
ISSN
1060-0280 (Print)
ISSN-L
1060-0280
Statut éditorial
Publié
Date de publication
2002
Volume
36
Numéro
9
Pages
1399-1402
Langue
anglais
Notes
Publication types: Case Reports ; Journal Article Publication Status: ppublish
Résumé
OBJECTIVE: To report a young man on phenytoin who developed acute neurologic symptoms after isradipine was introduced to his treatment regimen and discuss the possible causes of this drug interaction.
CASE SUMMARY: A 21-year-old white man, with propionic acidemia and seizures treated with phenytoin and carbamazepine, was started on isradipine for essential hypertension. Soon thereafter, he developed acute and severe lethargy, ataxia, dysarthria, and weakness that resolved once isradipine was withheld. Phenytoin concentrations were within normal limits or elevated, despite sequential reductions of phenytoin dosage, during concomitant isradipine administration.
DISCUSSION: Isradipine is a known inhibitor of the CYP450 isoenzyme family. Although the daily dose of phenytoin was decreased significantly, phenytoin blood concentrations remained high, suggesting a pharmacokinetic interaction. Previously, the patient had never had neurologic symptoms associated with increased phenytoin concentrations. This also indicates a likely pharmacodynamic interaction between phenytoin and the calcium-channel blocker. Both phenytoin and isradipine have been shown to bind to calcium channels and to inhibit calcium entry into the cells. Binding of isradipine to the brain has been described in humans and animals, and calcium-channel blockers have been shown to cause potentiation of anticonvulsant action of phenytoin.
CONCLUSIONS: Acute pharmacokinetic and pharmacodynamic interactions between phenytoin and isradipine were probably responsible for the lethargy, dysarthria, ataxia, and weakness our patient developed. The combination of phenytoin and calcium-channel blockers should be used with caution.
Mots-clé
Acidosis/complications, Acidosis/drug therapy, Adult, Anticonvulsants/adverse effects, Antihypertensive Agents/adverse effects, Antihypertensive Agents/therapeutic use, Calcium Channel Blockers/adverse effects, Calcium Channel Blockers/therapeutic use, Drug Interactions, Humans, Hypertension/complications, Hypertension/drug therapy, Isradipine/adverse effects, Isradipine/therapeutic use, Male, Neurotoxicity Syndromes/psychology, Phenytoin/adverse effects, Psychoses, Substance-Induced/psychology, Seizures/complications, Seizures/drug therapy
Pubmed
Web of science
Création de la notice
24/04/2013 11:28
Dernière modification de la notice
20/08/2019 13:35
Données d'usage